Infliximab-associated fulminant hepatic failure in ulcerative colitis: a case report

J Med Case Rep. 2015 Oct 30;9:249. doi: 10.1186/s13256-015-0730-5.

Abstract

Introduction: Infliximab, an antibody against tumor necrosis factor alpha, is used to treat inflammatory bowel disease and has well-established efficacy and proven safety. Complications of this treatment are related to immunosuppression and include higher risk of serious infections and malignant neoplasia. Although extremely rare, fulminant liver damage related to infliximab therapy has been reported.

Case presentation: We present the case of a 38-year-old Afro-Brazilian woman with refractory ulcerative colitis who was started on infliximab. She had no previous history of liver disease, alcohol abuse, or infection. After the fifth dose of the medication, drug-induced liver injury was diagnosed. Treatment was discontinued but our patient's condition was aggravated by severe cholestasis and grade III/IV encephalopathy, requiring liver transplantation.

Conclusion: Drug-induced liver injury is an uncommon complication of infliximab. Current consensus recommends screening for liver dysfunction prior to and during therapy. This case emphasizes the need for vigilance and highlights a rare and potentially lethal complication.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Chemical and Drug Induced Liver Injury / pathology*
  • Chemical and Drug Induced Liver Injury / therapy
  • Colitis, Ulcerative / drug therapy*
  • Female
  • Gastrointestinal Agents / administration & dosage
  • Gastrointestinal Agents / adverse effects*
  • Humans
  • Infliximab / administration & dosage
  • Infliximab / adverse effects*
  • Liver Failure, Acute / chemically induced*
  • Liver Failure, Acute / therapy
  • Liver Transplantation*
  • Treatment Outcome
  • Tumor Necrosis Factor-alpha / antagonists & inhibitors

Substances

  • Gastrointestinal Agents
  • Tumor Necrosis Factor-alpha
  • Infliximab